Colorado, 2015

Flash Flood and Hail in Colorado, June 13, 2015

June 13, 2015 · NWS BOU · 3 events in 1 county or zone

Severe thunderstorms produced large hail, up to quarter size. Flash flooding was also observed which forced several road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to quarter size. Flash flooding was also observed which forced several road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 2:50 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 13, 2:50 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
350 PM MDT SAT JUN 13 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 350 PM MDT SAT JUN 13 2015

VERY WEAK FLOW PATTERN IS IN PLACE OVER THE STATE THIS AFTERNOON
WITH WINDS ALOFT LESS THAN 10 KNOTS UP THROUGH AT LEAST 25000
FEET. SHOWERS THAT HAVE DEVELOPED HAVE BEEN NEARLY STATIONARY WITH
SOME REPORTS OF PEA-SIZE HAIL IN ESTES PARK. SOME SPOTS COULD PICK
UP HEAVY RAIN AS THE SHOWERS PERSIST...BUT STORMS MAY ALSO BEGIN
TO PICK UP SOME SPEED OVER THE NEXT COUPLE HOURS AS SHOWERS BEGIN
FORMING ON OUTFLOW BOUNDARIES. COVERAGE ON THE PLAINS IS EXPECTED
TO REMAIN ISOLATED THIS EVENING WHILE SCATTERED SHOWERS OCCUR OVER
THE FOOTHILLS. THE SHOWER ACTIVITY IS BEING DRIVEN BY DAYTIME
HEATING...IT SHOULD RAPIDLY DISSIPATE AS THE SUN GOES DOWN.

A SIMILAR SETUP WILL BE IN PLACE TOMORROW AS THE FLOW ALOFT
REMAINS WEAK. FLOW ALOFT WILL BE WEAK AND EASTERLY WHILE A WEAK
COOL FRONT WILL BE MOVING IN AT LOW LEVELS. THE WEAK UPSLOPE FLOW
BEHIND THE FRONT WILL HELP TO HOLD MOISTURE IN PLACE ALONG THE
FOOHTILLS. DAYTIME HEATING WILL BE ENOUGH TO GENERATE SHOWERS OVER
THE MOUNTAINS BY EARLY AFTERNOON. ADDITIONAL SHOWERS WILL THEN
SPREAD ONTO THE PLAINS BY LATE AFTERNOON. SLOW STORM MOTIONS WILL
AGAIN NEED TO BE MONITORED. HIGH TEMPERATURES WILL BE QUITE
SIMILAR TO THIS AFTERNOONS MAXES. THE LACK OF RAINFALL THIS
AFTERNOON WILL HELP SOIL CONDITIONS TO IMPROVE...IF ONLY SLIGHTLY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 350 PM MDT SAT JUN 13 2015

A WEAK UPPER LEVEL ZONAL FLOW WILL CONTINUE OVER COLORADO THROUGH
THE PERIOD WITH NEAR TO ABOVE NORMAL TEMPERATURES AND ISOLATED TO
SCATTERED THUNDERSTORMS POSSIBLE EACH DAY.

DURING THE EARLY FORECAST PERIOD...THERE ARE SOME MODEL DIFFERENCES
WITH THE 12Z GFS SHOWING SOME UPSLOPE FLOW BEHIND THE PASSAGE OF A
COLD FRONT....WHILE THE NAM AND ECMWF HOLDS OFF THE FRONTAL PASSAGE
UNTIL MONDAY. FOR NOW...WILL LEAVE SUNDAY NIGHT POPS AS IS. MONDAY
SHOULD BE COOLER WITH A BETTER CHANCE OF PRECIPITATION AS MOISTURE
AND INSTABILITY INCREASE. WE COULD ALSO SEE A FEW SEVERE STORMS OVER
THE PLAINS AND PALMER DIVIDE...HOWEVER IT IS DIFFICULT TO PINPOINT
WHERE THE BEST CHANCE WOULD BE AT THIS TIME AS BOTH THE NAM AND GFS
DIFFER QUITE A BIT IN THE LOCATION OF THE MAX CAPE VALUES.
TEMPERATURES WARM BACK INTO THE 80S ON THE PLAINS ON TUESDAY WITH
LESS THUNDERSTORMS...WITH SCATTERED AFTERNOON AND EVENING SHOWERS
AND STORMS IN THE MOUNTAINS. THERE MAY BE THE FORMATION OF A DENVER
CYCLONE WHICH COULD BE THE FOCUS FOR SOME STRONGER STORMS MOST
LIKELY JUST EAST OF DENVER.  THE MODELS ARE HINTING AT ANOTHER WEAK
COLD FRONT MOVING INTO THE PLAINS WEDNESDAY MORNING...WITH MAY
RESULT IN MORE STORMS AND SLIGHTLY COOLER TEMPERATURES. THE GFS
SHOWS QUITE A BIT OF QPF ALONG THE FOOTHILLS AND PALMER
DIVIDE...WHILE THE ECMWF IS QUITE A BIT DRIER. THURSDAY INTO
FRIDAY...A FLAT UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER THE
ROCKY MOUNTAIN REGION...WHICH WILL RESULT IN WARMER TEMPERATURES
ACROSS NORTH CENTRAL AND NORTHEASTERN COLORADO. AS A
RESULT...THURSDAY AND FRIDAY SHOULD BE THE WARMEST AND DRIEST DAYS
OF THE WEEK...WITH THE POSSIBILITY OF DENVER REACHING THE 90
DEGREE MARK ON FRIDAY. ISOLATED STORMS WILL BE POSSIBLE ON THOSE
DAYS MAINLY NEAR THE EASTERN BORDER. ANOTHER FRONT MAY MOVE INTO
THE REGION ON SATURDAY WHICH COULD BRING COOLER TEMPERATURES AND A
FEW MORE STORMS TO THE AREA.&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON)
ISSUED AT 350 PM MDT SAT JUN 13 2015

ONE OR TWO STRAY STORMS MAY DRIFT OFF THE FOOTHILLS THIS EVENING
WHICH MAY IMPACT AIRPORTS THROUGH 8 OR 9 PM. GUSTY WINDS AND
LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS. NO AVIATION
IMPACTS ARE EXPECTED OVERNIGHT...AND ANOTHER AFTERNOON OF ISOLATED
THUNDERSTORMS SHOULD DEVELOP AGAIN TOMORROW.

&&

.HYDROLOGY...
ISSUED AT 350 PM MDT SAT JUN 13 2015

FLOOD WARNINGS CONTINUE ON THE SOUTH PLATTE FROM GREELEY
DOWNSTREAM. WARNINGS IN THE GREELEY SHOULD BE IN PLACE FOR A
COUPLE MORE DAYS AS THE RIVER WILL BE SLOW TO RECEDE.

A DAY WITHOUT RAIN ON THE PLAINS TODAY WILL HELP SOIL CONDITIONS
TO IMPROVE SLIGHTLY. A LITTLE MORE IMPROVEMENT SHOULD OCCUR
THROUGH MIDDAY TOMORROW BEFORE SHOWERS DEVELOP. SLOW MOVING STORMS
TOMORROW AFTERNOON WILL BE CAPABLE OF PRODUCING LOCAL HEAVY
RAINFALL...SO FLASH FLOODING CAN NOT BE RULED OUT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...JK
AVIATION...DANKERS
HYDROLOGY...DANKERS
Hazardous weather outlook, Jun 13, 10:01 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT SAT JUN 13 2015

COZ030>051-141715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY AFTERNOON
OVER THE MOUNTAINS AND SPREAD ACROSS THE ADJACENT PLAINS BY LATE
AFTERNOON AND EVENING. EXPECT BRIEF HEAVY RAIN AND GUSTY WINDS
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY WITH TEMPERATURES CLIMBING ABOVE SEASONAL
NORMALS NEXT WEEK. MONDAY WILL BE THE COOLEST DAY WITH THE BEST
CHANCE FOR SHOWERS AND STORMS.

MOIST SOIL CONDITIONS AND WARMER TEMPERATURES ACROSS NORTHERN COLORADO
NEXT WEEK WILL CAUSE CREEKS AND RIVERS TO CONTINUE RUNNING HIGHER
THAN NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Weld

When
June 13, 4:53 PM MST
Where
Weld County, Lochbuie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.010, -104.720

Flash Flood, Weld

When
June 13, 5:30 PM MST to 7:30 PM MST
Where
Weld County, 4.34 mi NW of Johnstown to 4.69 mi NE of Firestone
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.380, -104.900

Flash flooding forced numerous road closures in and around Milliken and Platteville. Water, up to 3 ft deep, was observed at Division Rd and State Highway 66. State Highway 60 and Forest Rd were also closed due to floodwaters.

Hail, Weld

When
June 13, 5:34 PM MST
Where
Weld County, Platteville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -104.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572905, 591918, 572906.